Virginia, 2003

Damaging Wind in Virginia, July 7, 2003

July 7, 2003 · NWS RNK · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 7, 2:40 PM EST, 5 hours 48 minutes earlier.

Area forecast discussion, Jul 7, 2:40 PM EST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
340 PM EDT MON JUL 7 2003

TONIGHT THROUGH TUESDAY NIGHT...
RIDGE OF HIGH PRESSURE IN THE UPPER ATMOSPHERE ACROSS THE
SOUTHEASTERN STATES COMBINED WITH INCREASINGLY WESTERLY LOW LEVEL
WINDS TO KEEP PLENTY OF LOCATIONS EAST OF THE MOUNTAINS
DRY...ESPECIALLY ON TUESDAY AND TUESDAY NIGHT. BETTER CHANCES IN THE
WEST...ESPECIALLY IF ANY STRONG CLUSTERS OF NIGHTTIME STORMS CAN
MAKE IT INTO THE AREA. BOTTOM LINE...GENERALLY TYPICAL SUMMERTIME
CONDITIONS WITH HIT AND MISS MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS.

WEDNESDAY THROUGH FRIDAY...
UPPER RIDGE EXPECTED TO BE FLATTENED AND THEN REPLACED BY UPPER TROF
ACROSS THE EASTERN STATES AS A SERIES OF UPPER LEVEL DISTURBANCES
TRACK FROM THE NORTHERN PLAINS INTO THE GREAT LAKES...OHIO
VALLEY...AND CENTRAL APPALACHIANS. SHOWERS AND THUNDERSTORMS
EXPECTED TO BE SCATTERED TO NUMEROUS DURING THIS PERIOD...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS. WITH WESTERLY COMPONENT TO
LOW LEVEL FLOW...EXPECT THE MOST WIDESPREAD ACTIVITY TO BE IN THE
MOUNTAINS...AND ESPECIALLY IN THE FAR WEST.

12Z GFS SLOWER WITH THE COLD FRONT EXPECTED TO MOVE ACROSS CWA ON
FRIDAY. AGREE WITH SLOWER SOLUTION SINCE MODELS HAVE A TENDENCY TO
MOVE FRONTS THROUGH TOO FAST IN THE MEDIUM TO EXTENDED RANGE IN THE
MIDDLE OF SUMMER. AS A RESULT...HAVE ADDED A CHANCE FOR
THUNDERSTORMS IN THE EAST FRIDAY AFTERNOON AND A SLIGHT CHANCE OF
SHOWERS FOR ALL AREAS UNTIL 18Z.

FRIDAY NIGHT THROUGH MONDAY...
ABOVE MENTIONED COLD FRONT EXPECTED TO PRESS SOUTH OF THE AREA AND
AND THEN DISSIPATE...RESULTING IN A DECREASE IN
MOISTURE...ESPECIALLY IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE.
MAINTAINED CURRENT DRY FORECAST FROM FRIDAY NIGHT THROUGH NOON ON
MONDAY. HOWEVER...AM CONCERNED THAT FRONT WILL NOT PRESS AS FAR
SOUTH AS THE GFS CURRENTLY INDICATES AND/OR THAT THE MID LEVEL
DRYING WILL BE THAT GREAT AND THAT WE MAY NEED TO ADD PRECIPITATION
CHANCES TO THE FORECAST...ESPECIALLY DURING THE AFTERNOON AND
EVENING HOURS. THIS IDEA SUPPORTED BY GFS ENSEMBLE MOS WHICH KEEPS
POPS THIS WEEKEND SLIGHTLY ABOVE CLIMATOLOGY (30 DURING THE DAY AND
20 AT NIGHT).

AVIATION...
OTHER THAN LOCALIZED THUNDERSTORMS BOTH THIS EVENING AND TUESDAY
AFTERNOON...SOME LIGHT FOG EXPECTED AT MOST SITES LATER TONIGHT
THROUGH A FEW HOURS AFTER SUNRISE. OTHERWISE...NO SIGNIFICANT
PROBLEMS ANTICIPATED THE NEXT 24 HOURS.

FIRST GUESS NUMBERS:
ROA   70  91  71  87 /  20  20  20  40
LYH   70  92  72  88 /  30  10  10  40
DAN   71  93  72  91 /  30  10  10  30
BLF   67  86  66  80 /  20  20  20  50
LWB   65  86  65  79 /  20  20  20  50
BCB   68  86  67  83 /  20  20  20  40
TNB   69  83  65  80 /  40  20  20  40

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

EMLAW
Hazardous weather outlook, Jul 7, 4:12 AM EST, 16 hours 16 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-081100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
512 AM EDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON.  SCATTERED
THUNDERSTORMS DURING THE AFTERNOON HOURS MAY BECOME ORGANIZED INTO
LINES OR CLUSTERS RESULTING IN WIND DAMAGE OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

HOT AND HUMID WEATHER CAN BE EXPECTED TUESDAY AND WEDNESDAY. HEAT
INDICES MAY APPROACH 100 DEGREES IN AND AROUND THE LARGER URBAN
AREAS EAST OF THE BLUE RIDGE.  AFTERNOON THUNDERSTORMS...ESPECIALLY
WEDNESDAY AND THURSDAY MAY PRODUCE ISOLATED BURSTS OF STRONG WIND
AND RAIN...RESULTING IN WIND DAMAGE OR SMALL STREAM FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...AND AGAIN FOR
WEDNESDAY OR THURSDAY.

11

In the hours before

Special weather statement, Jul 7, 5:41 PM EST, 2 hours 47 minutes before
VAZ034-045-072325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
641 PM EDT MON JUL 7 2003

A LINE OF THUNDERSTORMS WITH UP TO 50 CLOUD TO GROUND LIGHTNING
STRIKES IN A 5 MINUTE PERIOD...IS GOING TO MOVE SOUTH ACROSS
SOUTHERN BEDFORD...AND WESTERN CAMPBELL COUNTY THROUGH 730 PM.
WIND GUSTS TO 40 MPH...AND RAINFALL AMOUNTS UP TO THREE QUARTERS OF
AN INCH CAN ALSO BE EXPECTED. SOME LOCATIONS THAT WILL BE AFFECTED
INCLUDE...HUDDLESTON...MONETA...AND EVINGTON.

IF YOU LIVE IN THESE AREAS...STAY INSIDE...AWAY FROM WINDOWS...AND
DO NOT USE ELECTRICAL APPLIANCES.

05
Special weather statement, Jul 7, 6:35 PM EST, 1 hour 53 minutes before
VAZ034-045-080027-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
735 PM EDT MON JUL 7 2003

THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE TO AFFECT SOUTHERN
BEDFORD AND CAMPBELL COUNTIES THROUGH 830 PM. LOCATIONS THAT CAN
SEE UP TO ONE AND A HALF INCHES OF RAIN DURING THIS TIME INCLUDE...
HUDDLESTON...LEESVILLE...AND LYNCH STATION. THUNDERSTORMS WILL ALSO
AFFECT PARTS OF SMITH MOUNTAIN LAKE...ON THE BEDFORD COUNTY SIDE.
WATCH FOR PONDED WATER ON THE HIGHWAYS...AND IN POOR DRAINAGE AREAS.
DO NOT USE ELECTRICAL APPLIANCES DURING A THUNDERSTORM...AND ALSO
GET OFF THE LAKE...OR OUT OF A SWIMMING POOL IF A STORM APPROACHES.

05
Special weather statement, Jul 7, 7:08 PM EST, 1 hour 20 minutes before
VAZ020-WVZ043-045-080057-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
808 PM EDT MON JUL 7 2003

A LINE OF THUNDERSTORMS WILL BE MOVING INTO SOUTHEAST WEST VIRGINIA
BETWEEN 830 PM AND 900 PM...AFFECTING MUCH OF GREENBRIER COUNTY.
NORTHERN SUMMERS COUNTY...AND BATH COUNTY VIRGINIA COULD SEE THESE
STORMS BY 900 PM AS WELL. FREQUENT CLOUD TO GROUND LIGHTNING...WIND
GUSTS TO 45 MPH...AND VERY HEAVY RAIN WILL ACCOMPANY SOME OF THE
STRONGER STORMS. TOWNS THAT WILL SEE THESE STORMS INCLUDE...
BINGHAM...RAINELLE...ELTON AND MOUNTAIN GROVE.

IF A STORM APPROACHES YOUR AREA...STAY INSIDE...AND AWAY FROM
WINDOWS. DO NOT USE ELECTRICAL APPLIANCES DURING A THUNDERSTORM. IF
TRAVELING...SLOW DOWN...AND BE ALERT TO LOW VISIBILITIES IN HEAVY
RAIN...AND PONDING OF WATER ON THE ROADS.

05
Special weather statement, Jul 7, 7:55 PM EST, 33 minutes before
VAZ019-020-WVZ043>045-080154-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
855 PM EDT MON JUL 7 2003

A LINE OF THUNDERSTORMS WILL SWEEP ACROSS SOUTHEAST WEST
VIRGINIA...AND ACROSS THE ALLEGHANY HIGHLANDS THROUGH 1000
PM. WIND GUSTS AS HIGH AS 50 MPH...AND HEAVY RAIN CAN BE
EXPECTED. BE PREPARED FOR THESE STORMS IF YOU LIVE IN....
BURNSVILLE...LEWISBURG...NATURAL WELL...MEADOW BLUFF...AND
SANDSTONE.

IF A STORM APPROACHES YOUR AREA...STAY INSIDE...AND AWAY FROM
WINDOWS. DO NOT USE ELECTRICAL APPLIANCES DURING A THUNDERSTORM. IF
TRAVELING...SLOW DOWN...AND BE ALERT TO LOW VISIBILITIES IN HEAVY
RAIN...AND PONDING OF WATER ON THE ROADS.

05

The radar

The Roanoke radar (KFCX), 95 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alleghany

When
July 7, 8:28 PM EST
Where
Alleghany County, 5 mi N of Covington City
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.850, -79.983

Thunderstorm winds downed numerous trees 5 miles north of Covington on the evening of the 7th.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379445.